What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 18, 8:08 PM EST, 3 hours 46 minutes earlier. Its key messages:
- Gusty winds and widespread rain showers are on track to move into the area today and tonight ahead of an approaching strong cold front. A stray thunderstorm cannot be ruled out.
- Friday will be colder than normal in the wake of that cold front. There may be some light snow showers or flurries across northern portions of the area as precipitation tapers off.
- Multiple weather systems are on track to bring periodic rain chances to the area late in the period, with temperatures trending well above normal by Christmas.
Area forecast discussion, Dec 18, 8:08 PM EST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
808 PM EST Thu Dec 18 2025
.KEY MESSAGES...
- Gusty winds and widespread rain showers are on track to move
into the area today and tonight ahead of an approaching strong
cold front. A stray thunderstorm cannot be ruled out.
- Friday will be colder than normal in the wake of that cold
front. There may be some light snow showers or flurries across
northern portions of the area as precipitation tapers off.
- Multiple weather systems are on track to bring periodic rain
chances to the area late in the period, with temperatures
trending well above normal by Christmas.
&&
.UPDATE...
Issued at 808 PM EST THU DEC 18 2025
Showers have largely moved out of the area temporarily. However, a
strong cold front is rapidly approaching from the west with a
line of convection and wind gusts of 40 to 50+ mph. The strongest
activity, primarily right along the cold front, should reach the
Lake Cumberland/Monticello area around 9-10 PM, exiting through
Pike County 2-3 AM EST. The main concern remains strong to
isolated damaging wind gusts.
&&
.SHORT TERM...(This evening through Friday night)
Issued at 330 PM EST THU DEC 18 2025
The latest surface analysis reveals an occluding 984 mb low tracking
across the western Great Lakes. Extending southward from this
feature, an occluded front persists into southern Iowa, where it
transitions into a warm front oriented eastward toward the
Commonwealth. The associated cold front extends southward into the
southern Plains before curling toward a weak lee low developing over
New Mexico. Locally, isentropic lift-driven showers associated with
the warm front are traversing the region.
Through the remainder of the day, rain showers will be the primary
weather feature as temperatures warm into the upper 50s. Increasing
surface winds are expected within the warm sector ahead of the
approaching cold front. The highest wind speeds are currently
located across western and central Kentucky, but these will
eventually propagate eastward into the JKL CWA. While ensemble
probabilities continue to suggest Wind Advisory criteria may be met,
ongoing precipitation, thick cloud cover, and a robust temperature
inversion at 900 mb will keep the strongest gusts from mixing down
to the surface through the afternoon. However, the higher terrain in
the southeast will likely experience these higher winds as those
elevations reside above the inversion layer. Once the cold front
arrives, mechanical mixing will allow those higher-momentum winds to
reach the surface. Generally, gusts upwards of 30 mph are to be
expected, but can’t rule out isolated instances of gusts around 35
to 40 mph, through frontal passage. Cold frontal passage is
anticipated overnight with gusty showers expected. Following FROPA,
CAA will rapidly occur causing any lingering precipitation to
transition to isolated or scattered snow showers as the column cools.
For the rest of the period, surface high pressure will build in as
the region remains on the backside of the departing low. Surface
winds will remain gusty through Friday afternoon with peaks of 20 to
25 mph. Temperatures will be approximately 20 degrees colder, with
highs only reaching the low to mid 30s, though locations along the
VA and TN border may reach the low 40s. Winds will slacken Friday
night under clear skies, leading to efficient radiational cooling.
Overnight lows on Friday will fall into the low 20s, with valley
locales dropping into the mid to upper teens.
The period will be highlighted by a potent synoptic system moving
through the Ohio Valley followed by surface high pressure, which
will usher in dry weather and a return to near-normal
temperatures.
.LONG TERM...(Saturday through Thursday)
Issued at 423 PM EST THU DEC 18 2025
The long wave pattern will be progressive and nearly zonal over
most locations east of the Rockies through the middle of next
week. Ridging will intensify and expand from the Baja of
California through the Gulf of America. Meanwhile, deeper
troughing in the eastern Pacific will continue, with short wave
energy becoming increasingly shunted to the northern periphery of
the CONUS with time.
For eastern Kentucky, sensible weather will be characterized by
overall above normal temperatures, especially towards Christmas,
when readings could be greater around 15 degrees above normal. Dry
weather will be in place through the start of next week, with rain
chances forecast from Monday night through Christmas.
Saturday begins mild, with breezier southwesterly winds allowing
for highs in the low to mid 50s for Saturday. A passing cold front
will bring an increase in cloud cover Saturday night, but
probabilities for seeing any measurable rainfall have trended down
in the blended guidance. Highs will get knocked back to the 40s on
Sunday, with lows back in the teens for the deeper hollows Sunday
night, as high pressure centers just to our northeast. Temperatures
will then start their warm climb through the rest of the period,
as persistent south to southwest low level flow ensues. Highs will
build from the 50s on Tuesday, to the 60s by Christmas. An
approaching inverted trough/warm front will bring a chance of rain
to the area by Monday night, and rain chances continue through
the rest of the period, as this boundary only gradually retreats
to our north. Given the lack of upper level support, rainfall
amounts generally look more meager.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
ISSUED AT 653 PM EST THU DEC 18 2025
VFR to MVFR conditions were prevailing at TAF issuance. Scattered
to numerous showers will affect the area ahead of an approaching
cold front. That front should reach Lake Cumberland by ~3Z and
quickly depart east of Pike County by ~7Z. Squall-like conditions
with brief gusts to 40+ kts and and sudden wind shift from southerly
to westerly winds can be expected along the boundary. Once
steadier rainfall tapers off behind the front, lingering backside
showers are possible with snow flurries mixing in.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...GEERTSON
SHORT TERM...VORST
LONG TERM...JKL
AVIATION...GEERTSON
Hazardous weather outlook, Dec 18, 3:24 PM EST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
324 PM EST Thu Dec 18 2025
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
324 PM EST Thu Dec 18 2025
This Hazardous Weather Outlook is for a portion of eastern Kentucky.
.DAY ONE...Tonight.
Gusty southwest to westerly winds will exist through the overnight;
especially ahead of a strong cold front that is forecast to move
through the area. Southwest winds will shift to west with gusts
upwards of 30 mph and isolated gusts approaching 35 to 40 mph
possible.
Isolated thunderstorms will be possible along a strong cold front.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VORST
In the hours before
Special weather statement, Dec 18, 10:07 PM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1007 PM EST Thu Dec 18 2025
KYZ058-068-069-079-080-083>086-111-112-114-116-190400-
Whitley KY-Clay KY-Knox KY-Estill KY-Rockcastle KY-Laurel KY-
Pulaski KY-Jackson KY-McCreary KY-Lee KY-Breathitt KY-Wayne KY-
Owsley KY-
1007 PM EST Thu Dec 18 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN WAYNE...KNOX...
OWSLEY...JACKSON...MCCREARY...WHITLEY...LEE...LAUREL...SOUTHWESTERN
ESTILL...SOUTHEASTERN PULASKI...EASTERN ROCKCASTLE...WESTERN
BREATHITT AND CLAY COUNTIES THROUGH 1100 PM EST...
At 1007 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from Jinks to Bunch to near Great Meadows Campsites.
Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
London, Williamsburg, Barbourville, Beattyville, Manchester, McKee,
Booneville, Whitley City, Turin, Donaro, Travellers Rest, Bummer,
Fariston, Southfork, Swan Lake, Cumberland Falls S.P., Cowcreek, Co-
Operative, Shop Branch, and Fogertown.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Hal Rogers Parkway between mile markers 1 and 32.
Interstate 75 in east central Kentucky between mile markers 1 and
59.
Kentucky Highway 80 in Laurel County between mile markers 1 and 11.
Kentucky Highway 80 in Pulaski County between mile markers 35 and
40.
U.S. Highway 25 East in Knox County between mile markers 6 and 26.
U.S. Highway 25 East in Laurel County between mile markers 0 and 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3660 8479 3711 8441 3752 8423 3752 8420
3756 8416 3756 8409 3761 8411 3763 8341
3708 8365 3659 8401
TIME...MOT...LOC 0307Z 273DEG 30KT 3758 8404 3710 8426 3660 8463
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GEERTSONSpecial weather statement, Dec 18, 10:23 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1023 PM EST Thu Dec 18 2025
KYZ044-051-052-058>060-104-106-108-109-111-112-190430-
Rowan KY-Elliott KY-Menifee KY-Lee KY-Breathitt KY-Estill KY-
Magoffin KY-Morgan KY-Bath KY-Fleming KY-Powell KY-Wolfe KY-
1023 PM EST Thu Dec 18 2025
...GUSTY SHOWERS WILL IMPACT EASTERN POWELL...MORGAN...SOUTHEASTERN
BATH...SOUTHEASTERN ESTILL...MENIFEE...NORTHWESTERN BREATHITT...
NORTHWESTERN MAGOFFIN...NORTHERN LEE...SOUTHEASTERN FLEMING...
ROWAN...WOLFE AND ELLIOTT COUNTIES THROUGH 1130 PM EST...
At 1023 PM EST, Doppler radar was tracking gusty showers along a line
extending from near Muses Mills to Pinnacle. Movement was east at 40
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Morehead, West Liberty, Sandy Hook, Frenchburg, Campton, Simpson,
Henry, Lewis, Fincastle, Wellington, Salt Lick, Campsites in the
Indian Creek area of the Daniel Boone National Forrest, Pilot, Zag,
Bowen, Florress, Cornwell, Elliottville, Rothwell, and Lick Branch.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Bert T. Combs Mountain Parkway between mile markers 25 and 71.
Interstate 64 in eastern Kentucky between mile markers 127 and 148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3838 8345 3839 8340 3821 8330 3819 8327
3820 8323 3824 8322 3827 8317 3823 8309
3818 8305 3821 8302 3817 8298 3817 8292
3805 8297 3800 8302 3797 8301 3762 8318
3760 8399 3792 8377 3842 8355
TIME...MOT...LOC 0323Z 259DEG 33KT 3840 8347 3763 8384
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GEERTSONSpecial weather statement, Dec 18, 10:30 PM EST, 1 hour 24 minutes before
Special Weather Statement...UPDATED
National Weather Service Jackson KY
1030 PM EST Thu Dec 18 2025
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-190600-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
1030 PM EST Thu Dec 18 2025
...Gusty Winds Continue This Evening With a Passing Cold Front...
A sharp cold front is bringing gusty showers, and possible
thunderstorms, to the area this evening. Ahead of the front south
to southwest winds upwards of 35 mph can be expected. When the
cold front itself passes through wind gusts as high as 50 mph will
be possible. Winds of this magnitude could blow around yard
decorations and garbage cans, as well as make for difficult
driving conditions. The winds will settle down following the
passage of the cold front by midnight for most places.
GREIF
Special weather statement, Dec 18, 10:58 PM EST, 56 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1058 PM EST Thu Dec 18 2025
KYZ069-080-085>088-111-112-114>117-190500-
Jackson KY-Whitley KY-Lee KY-Clay KY-Breathitt KY-Knox KY-Perry KY-
Bell KY-Owsley KY-Harlan KY-Laurel KY-Leslie KY-
1058 PM EST Thu Dec 18 2025
...GUSTY SHOWERS WILL IMPACT WEST CENTRAL HARLAN...SOUTHEASTERN
LAUREL...BELL...KNOX...OWSLEY...LESLIE...NORTHWESTERN PERRY...
SOUTHEASTERN JACKSON...EASTERN WHITLEY...BREATHITT...SOUTHEASTERN LEE
AND CLAY COUNTIES THROUGH MIDNIGHT EST...
At 1057 PM EST, Doppler radar was tracking gusty showers along a line
extending from Fillmore to Wilkerson. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hazard, Barbourville, Jackson, Pineville, Beattyville, Manchester,
Hyden, Booneville, Middlesboro, Buckhorn, Wallins Creek, Turin,
Travellers Rest, Brightshade, Southfork, Varilla, Swan Lake,
Cowcreek, Coldiron, and Fogertown.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Hal Rogers Parkway between mile markers 7 and 59.
Interstate 75 in east central Kentucky between mile markers 1 and 9.
Kentucky Highway 80 in Perry County between mile markers 9 and 10.
U.S. Highway 25 East in Bell County between mile markers 1 and 18.
U.S. Highway 25 East in Knox County between mile markers 1 and 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3659 8421 3761 8378 3763 8315 3761 8313
3763 8308 3743 8313 3667 8348 3664 8361
3658 8369
TIME...MOT...LOC 0357Z 268DEG 35KT 3759 8355 3660 8398
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GEERTSONSpecial weather statement, Dec 18, 11:22 PM EST, 32 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1122 PM EST Thu Dec 18 2025
KYZ104-106>110-112-119-190515-
Elliott KY-Breathitt KY-Martin KY-Floyd KY-Johnson KY-Magoffin KY-
Morgan KY-Wolfe KY-
1122 PM EST Thu Dec 18 2025
...GUSTY SHOWERS WILL IMPACT NORTHWESTERN MARTIN...CENTRAL MORGAN...
JOHNSON...NORTHWESTERN FLOYD...NORTHEASTERN BREATHITT...MAGOFFIN...
EAST CENTRAL WOLFE AND ELLIOTT COUNTIES THROUGH 1215 AM EST...
At 1121 PM EST, Doppler radar was tracking gusty showers along a line
extending from near Oldtown to Jeptha to Bays. Movement was east at
35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Paintsville, West Liberty, Prestonsburg, Salyersville, Sandy Hook,
Mason, Simpson, Lewis, Allen, Oaklawn Estates, Florress, Lick Branch,
Falcon, Whitehouse, Collista, West Royalton Station, Panama,
Williamsport, Milo, and Redbush.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Bert T. Combs Mountain Parkway between mile markers 57 and 76.
Kentucky Highway 3 in Floyd County between mile markers 1 and 4.
Kentucky Highway 3 in Johnson County Kentucky Highway 3 in Martin
County between mile markers 1 and 2.
Kentucky Highway 80 in Floyd County between mile markers 13 and 14.
U.S. Highway 23 in Floyd County between mile markers 11 and 21.
U.S. Highway 23 in Johnson County between mile markers 0 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3823 8309 3818 8305 3821 8301 3817 8298
3818 8292 3816 8291 3811 8289 3800 8302
3796 8300 3800 8296 3800 8293 3788 8262
3789 8260 3795 8258 3796 8253 3794 8250
3761 8273 3761 8344 3824 8313
TIME...MOT...LOC 0421Z 264DEG 31KT 3842 8294 3794 8307 3764 8324
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GEERTSONSpecial weather statement, Dec 18, 11:28 PM EST, 26 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1128 PM EST Thu Dec 18 2025
KYZ087-088-109-110-112-113-115-117-118-120-190530-
Breathitt KY-Perry KY-Floyd KY-Pike KY-Knott KY-Bell KY-Magoffin KY-
Harlan KY-Letcher KY-Leslie KY-
1128 PM EST Thu Dec 18 2025
...STRONG THUNDERSTORMS WILL IMPACT HARLAN...SOUTHEASTERN BELL...
LESLIE...LETCHER...PERRY...KNOTT...FLOYD...CENTRAL BREATHITT...
WESTERN PIKE AND SOUTHEASTERN MAGOFFIN COUNTIES THROUGH 1230 AM
EST...
At 1127 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from Guage to Wendover to near Cubage. Movement was
east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pikeville, Hazard, Prestonsburg, Whitesburg, Harlan, Hindman, Hyden,
Letcher, Estill, Bath, Cumberland, Jenkins, Coal Run Village, Loyall,
Evarts, Wheelwright, Fleming-Neon, Lynch, Martin, and Pippa Passes.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Hal Rogers Parkway between mile markers 46 and 59.
Kentucky Highway 80 in Floyd County between mile markers 1 and 14.
Kentucky Highway 80 in Knott County between mile markers 1 and 20.
Kentucky Highway 80 in Perry County between mile markers 9 and 15.
U.S. Highway 23 in Floyd County between mile markers 1 and 12.
U.S. Highway 23 in Lethcher County between mile markers 1 and 7.
U.S. Highway 23 in Pike County between mile markers 0 and 5, between
mile markers 9 and 12, near mile marker 14, and between mile markers
23 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3715 8342 3764 8332 3763 8249 3719 8258
3712 8272 3705 8272 3703 8275 3698 8287
3690 8287 3685 8301 3685 8307 3674 8314
3670 8334 3667 8343 3667 8351 3663 8362
TIME...MOT...LOC 0427Z 273DEG 33KT 3759 8320 3715 8334 3665 8353
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GEERTSON